An eosinophilia-myalgia syndrome related disorder associated with exposure to L-5-hydroxytryptophan.

Michelson D, Page SW, Casey R, Trucksess MW, Love LA, Milstien S, Wilson C, Massaquoi SG, Crofford LJ, Hallett M
J Rheumatol. 1994 21 (12): 2261-5

PMID: 7699627

OBJECTIVE - To determine whether L-5-hydroxytryptophan (L-5-HTP) associated with eosinophiliamyalgia syndrome (EMS) like illness contains impurities in a fashion similar to that described in L-tryptophan associated with EMS.

METHODS - Members of a family who became ill after exposure to L-5-HTP were evaluated at the National Institutes of Health. Data from patients with extended exposure to L-5-HTP were also examined. Samples of L-5-HTP were examined using high performance liquid chromatography.

RESULTS - One member of the family had EMS, and 2 others had eosinophilia. No patient in the other group reviewed developed the syndrome, although 2 patients developed eosinophilia. The L-5-HTP used by the family contained an impurity not present in samples from the other patient group. After replacement with L-5-HTP not containing this impurity, eosinophilia in 2 family members resolved.

CONCLUSION - Some L-5-HTP contains impurities that may be related to L-5-HTP associated EMS.

MeSH Terms (9)

5-Hydroxytryptophan Adult Chromatography, High Pressure Liquid Eosinophilia Eosinophilia-Myalgia Syndrome Female Humans Infant Male

Connections (1)

This publication is referenced by other Labnodes entities:

Links